Alert archive / Wyoming / Wind Chill Warnings in 2018
Wind Chill Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this wind chill warning at Feb 20, 2018, 5:16 AM MST for Natrona County, Wyoming. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 5:16 AM MST (12:16 UTC)
- Expired
- Feb 20, 2018, 10:00 AM MST
- In force
- 5 hr
- Issued by
- NWS Riverton, WY
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS45 KRIW 201216 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 516 AM MST Tue Feb 20 2018 ...Wind Chill Warning for much of Natrona County this Morning... .The combination of temperatures 10 below to 15 below zero, and winds of 5 to 15 mph will result in wind chills between 25 and 40 below zero this morning. WYZ020-201700- /O.NEW.KRIW.WC.W.0001.180220T1216Z-180220T1700Z/ Natrona County Lower Elevations- Including the city of Casper 516 AM MST Tue Feb 20 2018 ...WIND CHILL WARNING IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. Expect wind chills as low as 30 to 40 below zero. * WHERE...Natrona County Lower Elevations. * WHEN...Until 10 AM MST this morning. * ADDITIONAL DETAILS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ 21 For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Feb 20, 1:29 AM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 20, 1:29 AM MST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 129 AM MST Tue Feb 20 2018 .SHORT TERM...(Today through Thursday night) Issued at 105 AM MST Tue Feb 20 2018 Imagery shows a large deep trough across most of the CONUS some moderate ridging over the East Coast. The trough axis is cutting through north central MT-western WY-and on through UT into the Desert SW. The northern branch of the jet continues to dive down the West Coast, rounding the horn over the srn Great Basin/Desert Southwest, then heads northeast over CO and off through the central and northern Great Plains. A nice upper level baroclinic leaf/deformation zone and associated jet are moving out of WY and into the Plains states. The surface has an exiting Arctic cold front south and east of WY with strong high pressure building across the forecast area and all points north. Today into Wednesday morning, the main trough continues to translate eastward with the trough axis oriented over the western border of WY this morning. At the same time, as the surface front(s) continue to push to the south and east, a few areas of lingering light snow/flurries will remain over some locations, especially the mountains, that can't shake loose the clouds as the relatively strong high pressure spreads across Wyoming. Extremely cold temperatures are now being left in the wake of the exiting cold front. With all the new fallen snow and H7 temps dropping to -22 to -27 deg C for both Today and Wednesday, and depending on the amount of clearing in the skies, expect extremely cold morning temperatures...ranging from -5 to -30 deg F, only rising into the single digits and lower teens during the day. The coldest air looks to be trapped in the area's Basins and across Yellowstone NP both today and Wednesday. Wednesday night through Thursday night, the main upper level trough continues translating slowly to the east while expanding westward as the West Coast jet and associated embedded shortwave dig deep down along the coast. This general troughiness will prevail through the end of the forecast period with small chances for light snowfall remaining in the forecast across the western zones. And while it will still be quite cold Wednesday, there are signs that some moderation will begin across southern and eastern Wyoming as low level winds return to west/southwest and skies let more sunshine through with what looks like an inverted surface trough sneaking into the area from the south. Thursday should see daytime temperatures reaching all the way into the teens and lower 20s! .LONG TERM...(Friday through Monday) Issued at 105 AM MST Tue Feb 20 2018 For the most part, a longwave trough will remain in place across the western U.S. for the extended. Temperatures are expected to below average to much below average as a result. On Friday, a system in the northern part of the mean trough could give the west a shot of snowfall, but the main energy is progged to be with the southern stream which could clip the southern part of the forecast area with some snowfall as the bulk of the energy remains south of the area. Maybe some flat ridging on Saturday, before another trough digs southeast into the western U.S. Sunday and Monday. However models differ quite a bit on timing/location/strength of this system. Thus have gone slight/low chance PoPs across the west with little or no PoPs east of the Divide. For now this system doesn't seem to be anything major. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 105 AM MST Tue Feb 20 2018 West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Some lingering light snow through 12Z with local MVFR conditions. Otherwise VFR conditions will prevail after 12Z through 06Z Wed. Snow showers will occur in the western mountains through 03Z Wed with some mountain top obscuration. Will have VCSH in the western terminal sites in the afternoon into early evening. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL Lingering light snow in places through 14Z with local MVFR conditions. After 14Z VFR conditions will prevail over the area. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 105 AM MST Tue Feb 20 2018 A large and cold winter weather system has exited the region with most all of the forecast area receiving significant snowfall. However, extremely cold conditions will overtake the region in the wake of the exiting cold front. Winds have quieted, but brutally cold morning lows of 5 to 30 below zero will be common, especially this morning and Wednesday morning. Smoke dispersion will be poor to fair (east of the Divide) to good (west of the divide) both today and Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Braun LONG TERM...Murrell AVIATION...Ross FIRE WEATHER...Braun
Hazardous weather outlook, Feb 20, 1:31 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 131 AM MST Tue Feb 20 2018 WYZ001>020-022>030-211215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 131 AM MST Tue Feb 20 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Bitter cold temperatures. Morning low temperatures will range from 5 to 30 below zero west of the Divide...10 to 30 below zero east of the Divide. Highs today will only range into the single digits to lower teens. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday...Extremely cold temperatures continue. Morning low temperatures will range from 10 to 20 below zero west of the Divide...10 to 25 below zero east of the Divide. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. Thank you.
In the hours before
Special weather statement, Feb 19, 11:20 PM MST, 5 hours 56 minutes before
Special Weather Statement National Weather Service Riverton WY 1120 PM MST Mon Feb 19 2018 WYZ001>020-022>030-201600- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Cody, Meeteetse, Thermopolis, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter 1120 PM MST Mon Feb 19 2018 ...Bitter Cold Temperatures in Place for the Next Couple of Days... Behind the exiting Arctic cold front and clearing skies, temperatures will fall rapidly. Much of the region will range from 5 to 25 below zero by around or just after sunrise. Yellowstone National Park in addition to many other mountain locations will see low temperatures dropping to as low as 30 below zero. The lowest temperatures will occur in places where the skies clear completely. High temperatures tomorrow will only rise into the single digits to lower teens. Wednesday morning lows will be equally cold across the region...even colder in some Basin locations. Although winds themselves will be relatively quiet, wind chill temperatures this morning through Wednesday morning may drop as low as 25 to 40 below zero at times.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:35 AM MST | Wind Chill Warning | RIW | Fremont, Natrona, Sweetwater | 22 hr |
Nearby
Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.